How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Shah Your Own Question
Dr. Shah
Dr. Shah, Doctor
Category: Health
Satisfied Customers: 3898
Experience:  Years of experience in patients' management.
12501846
Type Your Health Question Here...
Dr. Shah is online now
A new question is answered every 9 seconds

My mother has stopped taking her high blood pressure

This answer was rated:

My mother has stopped taking her high blood pressure medicine (Viskazide) and her heartburn prescription (Gen-Ranitidine) because she thinks she is allergic to one of them.
For two weeks now she has had serious itching problems, all over her body (arms, legs, and vaginal area especially). She has put up with it, but now she feels weak and the area where she scratched is painful.
She doesn't really feel well enough to leave the house (she's 76 and uses a walker) but I think she should be looked at by a professional.
Should I take her to the hospital or a walk-in clinic? We have yet to get a new family doctor as ours retired. She got the prescriptions in October, but is now feeling the "pinch."
Dr. Shah :

Hello, Welcome to Just answer! I would like to get more information so that I can address your concern appropriately.

Customer:

Okay.

Dr. Shah :

Is she having fever, nausea, jaundice, pain abdomen or any other symptoms?

Customer:

Nothing like that - just itching and fatigue.

Dr. Shah :

Any confusion, headache, neck stiffness?

Dr. Shah :

Is she still on any medication?

Customer:

Sleeping through clock alarms and slight confusion.

Customer:

No, she stopped the medicine yesterday.

Dr. Shah :

How is her BP and heartburn?

Customer:

She has remained calm, maybe a bit weak and shaky. She pops "tums" (calcium tablets) if she gets the heartburn.

Dr. Shah :

Thank you for the information. Although she has few symptoms, but are not that alarming. I am little concerned about her confusion, if you think this is getting worse then she certainly needs evaluation. At this time, she is showing generalized itching which could be due to allergic reaction to systemic disease.

Customer:

What is systemic disease?

Dr. Shah :

If she developed itching after stopping meds, then it may not be related to it.

Dr. Shah :

Diseases such as kidney problem, liver problem, hormonal problem

Dr. Shah :

If you think she is very weak and sleepy, confuse, then it is better to have her evaluated in ER.

Customer:

So you're saying it is an allergic reaction to her meds. She was taking them daily since October and for the past 15-16 years. The itching started suddenly, in the night, two weeks ago. In fact, she was urinating a little bit in her sleep. That lasted three days then stopped and she's urinating regularly.

Dr. Shah :

If she developed itching during medication use, then it can be due to medication side effects or liver problem.

Dr. Shah :

In this setting, I would certainly consider liver function test which may cause generalized itching.

Dr. Shah :

You can read more about Viskazide from this link. Itching is one of the side effects though not that common.

Dr. Shah :

http://chealth.canoe.ca/drug_info_details.asp?channel_id=0&relation_id=0&brand_name_id=200&page_no=2

Dr. Shah :

Press "ACCEPT" button if my answer was useful to you. This is the only way I can get credit for my time with you. I am still available to help you if you have any follow up question.
Thank you for visiting just answer

Customer:

Thank you for your time.

Dr. Shah and 3 other Health Specialists are ready to help you